Toggle Main Menu Toggle Search

Open Access padlockePrints

Uncertainty quantification of offshore anchoring systems in spatially variable soil using sparse polynomial chaos expansions

Lookup NU author(s): Dr Tom Charlton, Dr Mohamed Rouainia

Downloads


Licence

This is the authors' accepted manuscript of an article that has been published in its final definitive form by John Wiley and Sons Ltd, 2019.

For re-use rights please refer to the publisher's terms and conditions.


Abstract

© 2019 John Wiley & Sons, Ltd.The trend toward deep water energy production has led to a growing use of plate anchors to moor floating production facilities. The effect on anchor uplift behaviour of the inherent spatial variability of soil deposits has so far been little considered, despite having important implications for anchor design. Spatial variability problems are commonly analysed by Monte Carlo simulation but it is difficult to establish the probabilities of failure that are of interest in practice. In this paper, sparse polynomial chaos expansions (SPCEs) are used for moment and reliability analysis of plate anchors in spatially variable undrained clay. A novel two-stage methodology is proposed: in the first stage, an SPCE is constructed to meet a target global error, allowing statistical moments of the uplift capacity to be obtained; in the second stage, an active learning method is used to refine the SPCE for reliability analysis. Anchor uplift capacity is obtained by a finite element method, which is coupled with a random field representation of spatial variability. The effect of embedment depth and the soil-anchor interface is investigated. The failure mechanism of the anchor is shown to have a significant effect on the statistical moments of the uplift capacity and the probability of failure in relation to current design guidelines. To inform future design, factors of safety are presented for a range of failure probabilities.


Publication metadata

Author(s): Charlton TS, Rouainia M

Publication type: Article

Publication status: Published

Journal: International Journal for Numerical Methods in Engineering

Year: 2019

Volume: 120

Issue: 6

Pages: 748-767

Print publication date: 14/10/2019

Online publication date: 03/07/2019

Acceptance date: 12/06/2019

Date deposited: 29/08/2019

ISSN (print): 0029-5981

ISSN (electronic): 1097-0207

Publisher: John Wiley and Sons Ltd

URL: https://doi.org/10.1002/nme.6155

DOI: 10.1002/nme.6155


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share